MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM COLLAR REAMER GUIDE; PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Model Number 75102205
Medical Device Problem Code Connection Problem (2900)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/16/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that when cleaning and putting the polarstem collar reamer guide set together, the spring came out of the reamer guide.No procedure-related.
 
Additional Manufacturer Narrative
A polarstem collar reamer guide (75102205), used in treatment, was not received for evaluation.It was reported that when cleaning and putting the polarstem collar reamer guide set together, the spring came out of the reamer guide.This did not happen during a procedure, there is no information available on how the reamer guide broke.A visual analysis could not be conducted, as the part was not returned.The production documentation was not reviewed, as not batch number was received.The review of the complaint database showed that similar cases were reported in the past, one of which led to a corrective and preventive action.A design review was performed which demonstrated that the hook may contact the reamer if it is not fully engaged to the rasp during reaming.This collision might lead to a fracture of the hook and the spring can become loose.However a breakage was not reported in this case.A new design of the device has been released in order to prevent the reoccurrence of this issue.The failure mode cannot be independently confirmed as the part was not returned.The root cause is attributed to insufficient design specifications.Further investigations have been initiated to review the performance of this device.This complaint has been reopened for reporting reasons, according to the current procedure.No additional information became available.Should the device be returned, this complaint will be reassessed.Smith and nephew will monitor this version of the device for further similar issues.
 
Additional Manufacturer Narrative
A polarstem collar reamer guide (75102205), used in treatment, was received for evaluation.It was reported that when cleaning and putting the polarstem collar reamer guide set together, the spring came out of the reamer guide.This did not happen during a procedure, there is no information available on how the reamer guide broke.A visual analysis could confirm that the hook of the reamer guide is broken apart.All pieces including the spring were returned for evaluation.The reamer guide shows some minor signs of use.The production documentation was reviewed, there were no deviations found.The review of the complaint database showed that similar cases were reported in the past, one of which led to a corrective and preventive action.A design review was performed which demonstrated that the hook may contact the reamer if it is not fully engaged to the rasp during reaming.This collision might lead to a fracture of the hook and the spring can become loose.However a breakage was not reported in this case.A new design of the device has been released in order to prevent the reoccurrence of this issue.The failure mode can be confirmed.The root cause is attributed to insufficient design specifications.Further investigations have been initiated to review the performance of this device.A field action was started to remove some batches of this instrument, including the one in scope, from the market.This complaint has been reopened as the part was received for investigation.Smith and nephew will monitor this version of the device for further similar issues.The returned device will be archived.

Brand Name
POLARSTEM COLLAR REAMER GUIDE
Common Device Name
PROSTH, HIP, SEMI-CONST, MET/CERAM/POLY, CEMENT OR NON-POROUS, UNCEMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
baar 06340
SZ  06340
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH500 0
SZ   CH5000
Manufacturer Contact
sarah freestone
oberneuhofstrasse 10d
baar 06340
SZ   06340
0447940038246
MDR Report Key10181828
Report Number9613369-2020-00129
Device Sequence Number3053592
Product Code LZO
UDI-Device Identifier00885556535493
UDI-Public00885556535493
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75102205
Device Catalogue Number75102205
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/16/2020
Supplement Date Received by Manufacturer07/13/2020
09/15/2020
09/01/2022
09/01/2022
Initial Report FDA Received Date06/22/2020
Supplement Report FDA Received Date07/18/2020
09/19/2020
09/02/2022
09/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2827-2020
Patient Sequence Number1
Patient SexUnknown